Thunderstorm Wind, Mahoning
- When
- August 7, 6:44 PM EST
- Where
- Mahoning County, 2.24 mi NW of Calla
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.994, -80.799
Two trees down along Briarwood Court in Canfield.
Northeast Ohio was in a humid warm sector during the early evening of the 7th as the region remained well-south of a stationary front draped east-northeastward across southern Lake Michigan, central Lower Michigan, and southern Ontario. Forcing for ascent ahead of an eastward-moving mesoscale convective vortex and daytime heating-related boundary layer destabilization led to the development of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Northeast Ohio was in a humid warm sector during the early evening of the 7th as the region remained well-south of a stationary front draped east-northeastward across southern Lake Michigan, central Lower Michigan, and southern Ontario. Forcing for ascent ahead of an eastward-moving mesoscale convective vortex and daytime heating-related boundary layer destabilization led to the development of isolated showers and thunderstorms in northeast Ohio during the early evening. A thunderstorm produced damaging wind gusts on the southwest side of Canfield as the storm encountered moderate MUCAPE and DCAPE, respectively, and weak effective bulk shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 7, 2:42 PM EST, 4 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 342 PM EDT Sat Aug 7 2021 .SYNOPSIS... An upper level ridge will move across the region Sunday into Monday with warmer weather followed by an upper level trough on Tuesday. The upper level flow will become zonal by Wednesday into Thursday before a deeper upper level trough digs down across the Great Lakes region by Friday. && .NEAR TERM /THROUGH SUNDAY NIGHT/... A weak and fast moving upper level trough is moving across the area today. A distinct MCV or "swirl" on the satellite imagery was located over western Lake Erie this afternoon moving East. Scattered dirunrally driven convection has developed has as well but seems to be more concrentrated closer to central Ohio this afternoon. The thermodyanics in the atmopshere are weak, so we are not expecting any organized severe weather at this time. This convection is tapping into a juicy airmass with some localized heavy rainfall possible. Most of the convection will slowly fade away later this evening with the lost of daytime heating. Any areas which sees rainfall this afternoon, there could be some patchy fog development late tonight into early tomrorow morning. An upper level ridge will move in on Sunday which means our rain chances will go down and be isolated. We will mention about a 20 percent chance of less of a couple isolated pop shower or storms but the bigger weather story will be the warmer temperatures getting close to 90 and muggy. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A slow-moving upper-level trough/low will be moving east across the Great Lakes region, with a warm, humid airmass already in place across the area. Forcing from the trough, along with the environment in place will allow for the develop of scattered showers and thunderstorms through the duration of the short term period. These conditions will also create heat indices well into the 90s across the area, with upper 90s possible for portions of northwest Ohio on Tuesday afternoon. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The same environment will be present Wednesday and Thursday, allowing for continued chances of showers and thunderstorms. Heat indices will continue to remain in the low to mid 90s during the afternoon hours each of these days. A cold front approaches the area Thursday night into Friday, bringing reduced temperatures, humidity, and precipitation chances Friday and Saturday. Look for temperatures to reduce to below normal Saturday with low humidity and sunny skies. && .AVIATION /18Z Saturday THROUGH Thursday/... Generally VFR conditions are expected. There will be isolated to scattered convection developing this afternoon. Due the nature of being widely scattered and brief, have decided to leave the VCTS in the TAFs at this time. All diurnal driven convection should clear out by late this evening. Any areas which see rainfall today may see some light fog developing overnight but there is some uncertainty which terminals to include that potential in the TAF. Winds will be generally southerly or southwesterly 5 to 8 knots or less. Outlook...Non-VFR possible in increasing thunderstorm chances as we go from Sunday through Tuesday. && .MARINE... Flow generally less than 20 knots is expected for the foreseeable future. Winds will be wavering between south and south with wind speeds varying between 5 to 15 knots through the week as we remain in a relatively steady state environment on Lake Erie. A cold front approaches the area from the northwest Thursday night into Friday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Griffin NEAR TERM...Griffin SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Griffin MARINE...Saunders
Hazardous Weather Outlook National Weather Service Cleveland OH 257 PM EDT Sat Aug 7 2021 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-081900- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 257 PM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
349 PM EDT Sat Aug 7 2021
OHZ036-072030-
Marion OH-
349 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southwestern Marion
County through 430 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Richwood, or 11 miles southwest of Marion, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prospect, Waldo, Green Camp and State Route 229 at US Route 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 8325 4050 8325 4051 8333 4057 8301
4049 8301 4045 8302 4043 8303
TIME...MOT...LOC 1948Z 259DEG 15KT 4047 8326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SaundersSpecial Weather Statement
National Weather Service Cleveland OH
418 PM EDT Sat Aug 7 2021
OHZ028-072045-
Crawford OH-
418 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of Crawford County
through 445 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bucyrus, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bucyrus, Galion, Crestline, Tiro, North Robinson and Sulpher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4073 8309 4087 8307 4097 8273 4073 8272
4072 8273
TIME...MOT...LOC 2018Z 261DEG 23KT 4081 8302
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SaundersSpecial Weather Statement
National Weather Service Cleveland OH
605 PM EDT Sat Aug 7 2021
OHZ010-011-072230-
Lorain OH-Cuyahoga OH-
605 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of southwestern Cuyahoga
and central Lorain Counties through 630 PM EDT...
At 604 PM EDT, Doppler radar indicated an area of strong
thunderstorms along a line extending from near Westlake to near
Elyria to 8 miles west of Grafton. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cleveland, Elyria, Parma, Lakewood, Strongsville, Westlake, North
Royalton, North Ridgeville, Avon Lake, Grafton, North Olmsted, Avon,
Parma Heights, Rocky River, Brook Park, Berea, Fairview Park,
Middleburg Heights, Bay Village and Seven Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4152 8165 4136 8169 4129 8188 4127 8197
4122 8197 4123 8233 4139 8219 4150 8196
4148 8186 4150 8180 4149 8176 4149 8171
4151 8169
TIME...MOT...LOC 2204Z 266DEG 19KT 4144 8189 4137 8206 4128 8219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MainesThe Pittsburgh radar (KPBZ), 71 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees down along Briarwood Court in Canfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977886.